Jornal Brasileiro de Psiquiatria
Print version ISSN 0047-2085
TOMELIN, Tábita Juliana and TONELLI, Hélio Anderson. Akathisia associated with bromopride in a depressed patient using fluvoxamine. J. bras. psiquiatr. [online]. 2012, vol.61, n.1, pp. 49-51. ISSN 0047-2085. http://dx.doi.org/10.1590/S0047-20852012000100010.
BACKGROUND: Akathisia is clinically defined as a sensation of restlessness associated to a necessity to produce movements, commonly triggered by dopaminergic blockers, like neuroleptics, and it might occur during treatment with selective serotonine reuptake inhibitors. It is possible that non psychiatric drugs that block dopaminergic receptors, like bromopride, might cause patients to develop extrapyramidal symptoms. OBJECTIVES: To describe an unfavorable outcome clinically characterized by akathisia in a depressed patient previously stabilized with fluvoxamine, after using bromopride. METHODS: Case report. RESULTS: Mr J, 47 year-old depressed patient, had been stabilized with fluvoxamine 200 mg a day. He began abruptly with restlessness and an urgency to produce voluntary movements in order to alleviate such discomfort. Four days earlier he began using bromopride 30 mg a day to treat dyspepsia. Withdrawn of bromopride promoted an immediate relieve of the symptoms. CONCLUSION: Bromopride, a dopaminergic blocker, might have triggered akathisia in a patient using fluvoxamine. The pharmacologic mechanisms regarding this outcome are discussed.
Keywords : Akathisia; SSRIs; prokinetics.